Peptic ulcers often develop due to bacteria infection
Dear Doctors: I recently learned I have a small peptic ulcer. The doctor said it’s a common occurrence and not a big deal. I’m having a lot of indigestion and wonder if the ulcer may be the cause. I’ve tried taking Nexium, but it makes me feel nauseated. Is there any treatment for a peptic ulcer?
Dear Reader: When you have a peptic ulcer, also known as stomach ulcer, it means that an open sore has developed in the lining of the stomach. Sometimes, sores can also be present in the upper portion of the small intestine.
Stomach ulcers can indeed be mild, as your doctor has indicated. However, treatment or management is important, as they can lead to serious complications. These include causing the lining of your stomach to bleed or become perforated. They can also lead to a blockage, known as a gastric obstruction, which interferes with the movement of food through the digestive system.
Symptoms of a stomach ulcer include abdominal discomfort or pain and a feeling of fullness that sometimes begins while eating or may occur unusually soon following a meal. This can often happen even when just a small or moderate amount of food has been consumed. The indigestion that you are experiencing is also a common symptom. So are bloating, intolerance to rich or fatty foods, gas that leads to belching and feelings of nausea.
Stomach ulcers can have a number of causes. One of the most common is infection with a bacterium known as H. pylori, which is short for its full name, Helicobacter pylori. This bacterium is responsible for between 70% and 90% of stomach ulcers.
The frequent or prolonged use of NSAIDs, which are nonsteroidal anti-inflammatory drugs, can irritate the lining of the stomach and lead to an ulcer. A number of studies have also suggested a link to high levels of stress. In those cases, it is believed that the body responds with an overproduction of stomach acid. It is less common, but viral infection, Crohn’s disease, some cancers and radiation therapy can each play a role in developing a stomach ulcer.
Treatment depends on the cause of the ulcer. If your doctor hasn’t already done so, ask for laboratory tests to check for the presence of H. pylori. This can be done with a breath, blood or stool test. It’s important to let your doctor know if you are using an antacid medication, as these can interfere with test results. In some cases, an endoscopy, which uses a scope to examine the upper digestive tract, or an upper GI series, a procedure that renders the area visible in an X-ray, may be recommended.
If the presence of H. pylori is detected, a combination of antibiotics will likely be used. These are typically taken for two weeks. When prescribing the drugs, your doctor will take into account the presence of antibiotic resistance in your area. Patients are also often asked to take medications to reduce production of stomach acid and are advised to use antacid medications. Each of these help to protect the inflamed and damaged stomach tissues.
(Send your questions to [email protected], or write: Ask the Doctors, c/o UCLA Health Sciences Media Relations, 10960 Wilshire Blvd., Suite 1955, Los Angeles, CA, 90024. Owing to the volume of mail, personal replies cannot be provided.)